Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS San Angelo, TX

May 16, 2017Fisher County, Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 16, 2017, 10:58 PM CDT for Fisher County, Nolan County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 10:58 PM CDT (03:58 UTC)
Expired
May 17, 2017, 12:00 AM CDT
In force
62 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fisher County, TX, Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 105 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5310 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS54 KSJT 170358
SVRSJT
TXC151-353-170500-
/O.NEW.KSJT.SV.W.0065.170517T0358Z-170517T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1058 PM CDT TUE MAY 16 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northern Nolan County in west central Texas...
  Fisher County in west central Texas...

* Until midnight CDT

* At 1057 PM CDT, severe thunderstorms were located along a line
  extending from near Hudd to Midway In Scurry County to near China
  Grove, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Hobbs around 1105 PM CDT. 
  Rotan around 1120 PM CDT. 
  Roby and Longworth around 1130 PM CDT. 
  Sylvester around 1140 PM CDT. 
  McCaulley around 1145 PM CDT. 
  Hamlin around 1155 PM CDT. 

Other locations impacted by these severe thunderstorms include Us-
84 Near The Nolan-Fisher County Line, I-20 Near The Nolan-
Mitchell County Line, Hitson, Gannon, Lake Sweetwater, Busby, Camp
Boothe Oaks and Capitola.

This includes Interstate 20 between Mile Markers 229 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3296 10014 3241 10015 3232 10067 3296 10065
TIME...MOT...LOC 0357Z 240DEG 40KT 3299 10064 3273 10071 3255 10077 

HAIL...1.00IN
WIND...60MPH
 
$$

JW
1 follow-up statement
747 
WWUS54 KSJT 170422
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1122 PM CDT TUE MAY 16 2017

TXC151-353-170500-
/O.CON.KSJT.SV.W.0065.000000T0000Z-170517T0500Z/
Nolan TX-Fisher TX-
1122 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN NOLAN AND FISHER COUNTIES...

At 1120 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Rotan to near Longworth to near
Roscoe, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Hamlin and Sylvester around 1130 PM CDT. 
  McCaulley around 1135 PM CDT. 

Other locations impacted by these severe thunderstorms include
Gannon, Hitson, Busby and Capitola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3249 10015 3237 10063 3259 10051 3296 10044
      3296 10014
TIME...MOT...LOC 0420Z 247DEG 60KT 3293 10036 3262 10041 3245 10050 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:13 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 16, 8:13 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
813 PM CDT Tue May 16 2017

.UPDATE...
Forecast was updated previously for Severe Thunderstorm
Watch 226, in effect for all except the southeastern part
of West Central Texas until 3 AM Wednesday.

&&

.PREV DISCUSSION... /issued 701 PM CDT Tue May 16 2017/

AVIATION...
/00Z TAFS/

The main TAF concern is with the effects from thunderstorms
tonight. Gusty southeast winds will occur this evening ahead
of the developing convection over the Permian Basin and northwest
Texas. Occasional gusts 30-35 knots will occur at KABI and KSJT.
Thunderstorms should remain west and northwest of our TAF sites
through 03Z. Scattered thunderstorms will enter some of our western
and northwestern counties late this evening. Rapid development
into a line of thunderstorms is expected between 10 PM and
Midnight, with the line of storms moving quickly east/southeast
across west central Texas during the overnight hours. Hail and
wind gusts in excess of 40 knots will be possible, especially at
KABI, KSJT and KSOA. Low cloud development should affect our
southern terminals after 03Z and prior to the arrival of
thunderstorms. Localized reductions in ceiling and visibility
are anticipated in the heavy rain accompanying the convection.
After the line of thunderstorms exit west central Texas between
11Z and 14Z Wednesday, VFR conditions are expected with generally
clear skies and west-southwest winds 8-12 knots.

PREV DISCUSSION... /issued 324 PM CDT Tue May 16 2017/

SHORT TERM...
(Tonight and Wednesday)

A dryline will approach the western portions of our forecast area
late this afternoon. Ahead of the dryline, an increasingly
unstable atmosphere is forecast, along with a weakening cap.
SBCAPE values are forecast to increase to 2000-3500 J/KG along
with steep lapse rates and 0-6 KM bulk shear values of 50-70
knots. Initially, isolated strong to severe thunderstorms will be
possible late this afternoon, mainly across the western portions
of the forecast area. The dryline is then forecast to retreat
slightly to the west this evening, as a Pacific cold front
approaches from the west. As the Pacific front overtakes the
dryline, a line of showers and thunderstorms is forecast to
develop late this evening across our far western counties. This
line is forecast to then advance east across much of the forecast
area during the early morning hours Wednesday. Given the
aforementioned factors, strong to severe thunderstorms will be
possible, with large hail and damaging winds being the main
hazards, although a few tornadoes will also be possible. As the
line moves into our eastern counties, the main hazard looks to
become damaging winds. Most of the convection will be south and
east of the area between 4 and 6 AM.

Expect overnight low temperatures will mainly be in the upper 50s
to mid 60s. Slightly cooler temperatures along with gusty west
winds are forecast on Wednesday behind the Pacific front. Highs
will mainly be in the upper 80s to near 90 degrees.

Daniels

LONG TERM...
(Wednesday night through next Tuesday)

Mainly dry weather will continue into Wednesday night. However,
the next upper level low will be moving into the four corners
region. Moisture return will quickly take place Wednesday night
ahead of this trough. In addition, a weak shortwave in southwest
flow ahead of the trough may result in some isolated to widely
scattered precipitation late Wednesday night along the leading
edge of returning moisture.

Thursday will be another day with the potential for showers and
thunderstorms. A dryline will set up along/near the western border
of our CWA. This dryline, ample instability, and shortwaves
passing over the area in southwest flow is expected to yield
thunderstorm development by mid afternoon if not earlier. Model
CAPE values upwards of 3000 J/kg, and 0-6km shear values of 30+
knots, severe weather will be possible with large hail and
damaging winds the main concerns.

Low level moisture will remain backed up to our west through
Thursday night under active southwest flow. This will result in a
continued chance for showers and thunderstorms from early Friday
morning into Saturday. On Friday, the dryline will once again
tighten up, this time a bit farther east, somewhere in our western
counties. This may shift the best chances for thunderstorms
slightly eastward, giving the best chances to areas east of a
Sweetwater to Sonora line. But, again, with an unstable atmosphere
(CAPE values greater than 2500 J/kg), and plenty of shear (0-6km
35-50 knots) in southwest flow, severe thunderstorms will be
possible.

Aiding in thunderstorm chances Friday night into Saturday will be
a cold front moving into the area. Medium range models hold the
upper level trough axis west of the area through Saturday
afternoon. With west/southwest flow over the top of a slow-moving
frontal boundary, this argues for keeping rain chances in the
forecast through Saturday evening, before finally lowering PoPs to
slight chances or less for the most part Sunday. Temperatures
will be cooler for the weekend with added cloud cover, rain
chances, and cooler air advecting in behind the cold front. Will
keep the generally dry forecast going through the start of next
week.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 62  87  64  87 /  60   0   5  40
San Angelo 	 60  90  65  90 /  60   0   5  40
Junction 	 64  90  66  88 /  60  10   5  50
Brownwood 	 62  88  66  87 /  70   5   5  40
Sweetwater 	 59  87  63  89 /  70   0  10  30
Ozona      	 58  88  64  90 /  60   5  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 16, 2:58 PM CDT, 8 hours before
Hazardous Weather Outlook
National Weather Service San Angelo TX
258 PM CDT Tue May 16 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
258 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon mainly
west of a Haskell, to San Angelo, to Ozona line. The better chance
of thunderstorms will be late tonight into early Wednesday
morning as a line of thunderstorms moves across the area. Some of
these storms may become strong to severe, with large hail,
damaging winds, and dangerous lightning being the main hazards.
However, a tornado will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will be possible across West Central
Texas from Thursday into the weekend. Some of these storms may
reach severe levels, especially on Thursday and Friday. Large hail
and damaging winds look to be the main hazards, although a tornado
cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
overnight.

In the hours before

Local storm report, May 16, 8:55 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             ROCHESTER               33.32N  99.86W
05/16/2017  E0.88 INCH       HASKELL            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700066

HG

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:54 PM CDTSevere Thunderstorm WarningSJTHaskell51 min
May 16, 10:38 PM CDTSevere Thunderstorm WarningSJTSterling, Tom Green52 min
May 16, 10:49 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green56 min
May 16, 11:29 PM CDTSpecial Weather StatementSJTCoke46 min
May 16, 11:36 PM CDTSpecial Weather StatementSJTNolan39 min
May 16, 11:36 PM CDTSevere Thunderstorm WarningSJTCoke, Tom Green39 min
May 16, 11:43 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor47 min
May 16, 11:54 PM CDTSpecial Weather StatementSJTCoke, Tom Green81 min
May 17, 12:07 AM CDTSpecial Weather StatementSJTIrion38 min
May 17, 12:14 AM CDTSpecial Weather StatementSJTCallahan, Jones, Shackelford, Taylor61 min
May 17, 12:26 AM CDTSevere Thunderstorm WarningSJTCrockett49 min
May 17, 12:33 AM CDTSpecial Weather StatementSJTConcho, Runnels42 min
May 17, 1:06 AM CDTSpecial Weather StatementSJTCallahan, Shackelford24 min
May 17, 1:06 AM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Tom Green39 min
May 17, 1:18 AM CDTSpecial Weather StatementSJTBrown, Coleman, Concho, McCulloch, San Saba42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.